​​​​​​​​​

 

Clic​k here for a pdf of the pocket schedule.

Clic​k here for a pdf of the following program schedule.

 PLEASE NOTE CHANGE TO MEETING PATTERN BELOW (​​workshops Saturday-Monday, meeting Tuesday-Thursday)​​​

Saturday, January 21, 2017​​
Time Presentation Workshop Director

8:00 a.m. - 4:30 p.m.

7.0 hrs.

This course is at capacity and is not accepting further registrations

NAEMSP® National EMS Medical Direc​tors Course & Practicum®
This course will include:
• A foundation upon which to function effectively as an EMS medical director regardless of EMS system type
• Specific management tools, which may be of use in your
• local EMS system
• Dialogue with EMS physicians and professionals from a
• number of different systems that will develop a network for future
problem solving
• An understanding of how EMS functions within the broader emergency care system at a state, local and national level
• A foundation for a career in EMS
Beth Adams, MA, RN, NREMT-P, and Robert Swor, DO, Course Co-Directors
Sunday, January 22, 2017

8:00 a.m. – 5:00 p.m.

7.5 hrs.

This course is at capacity and is not accepting further registrations

NAEMSP® National EMS Medical Directors Course & Practicum®
This course will include:
• A foundation upon which to function effectively as an EMS medical director regardless of EMS system type
• Specific management tools, which may be of use in your
• local EMS system
• Dialogue with EMS physicians and professionals from a
• number of different systems that will develop a network for future
problem solving
• An understanding of how EMS functions within the broader emergency care system at a state, local and national level
• A foundation for a career in EMS
Beth Adams, MA, RN, NREMT-P, and Robert Swor, DO, Course Co-Directors
8:00 a.m. - 4:00 p.m. Counter-Narcotics/Terrorism Operational Medical Support (CONTOMS) Medical Directors Course
Tactical EMS is an expanding field and requires physician input and oversight. This is a one-day workshop that provides physicians the fundamentals of serving as the medical director of a tactical EMS program.
Denis Fitzgerald, MD, MPH, Course Director
8:00 a.m. - 5:00 p.m. Mobile Integrated Health/Community Paramedicine
The purpose of this workshop is to provide a discussion forum for advanced topics in the development and sustainability of community paramedicine/mobile integrated healthcare programs, including: measurement of cost savings and clinical outcomes, overcoming regulatory hurdles, understanding and mitigating liability concerns, setting educational requirements and competency assessments, managing documentation and data exchange and developing relationships with community-based resources.
David J. Schoenwetter, DO, Course Director
1:00 - 5:00 p.m. Out-of-Hospital Critical Procedure Cadaver Lab
The purpose of this session is to provide a unique opportunity to review relevant anatomy associated with critical care and lifesaving emergency procedures. Participants will enhance their understanding of the various procedures and the associated risks and benefits through the hands-on practicum. The relevant review of the anatomy will include airway, chest cavity and vascular access landmarks. Key opinion leaders, nationally known EMS medical directors, and emergency medical services providers serve as faculty for this program.

Under expert instruction, participants will have the opportunity to practice the following procedural skills: basic airway management, direct and video laryngoscope intubation, intraosseous access and various other emergency procedures. The participants will have the opportunity for anatomical exploration as it relates to these procedures providing a unique appreciation of the anatomy and the impact of the disease process. An analysis of the unnecessary risk and the potential for complications when these procedures are performed in suboptimal conditions will be explored.
Jacob Keeperman, MD, Course Director
Monday, January 23, 2017

8:00 a.m. – 4:30 p.m.

7.0 hrs.

This course is at capacity and is not accepting further registrations

NAEMSP® National EMS Medical Directors Course & Practicum®
This course will include:
• A foundation upon which to function effectively as an EMS medical director regardless of EMS system type
• Specific management tools, which may be of use in your
• local EMS system
• Dialogue with EMS physicians and professionals from a
• number of different systems that will develop a network for future
problem solving
• An understanding of how EMS functions within the broader emergency care system at a state, local and national level
• A foundation for a career in EMS
Beth Adams, MA, RN, NREMT-P, and Robert Swor, DO, Course Co-Directors
8:15 a.m. - 5:00​ p.m. NAEMSP® Advanced Topics in Medical Direction™
This unique one-day workshop is designed for practicing EMS Medical Directors and others who engage in clinical supervision of functioning emergency medical dispatchers, emergency medical technicians and paramedics.
Paul Hinchey, MD, MBA, Course Director
8:00 a.m. - Noon​ Out-of-Hospital Critical Procedure Cadaver Lab
The purpose of this session is to provide a unique opportunity to review relevant anatomy associated with critical care and lifesaving emergency procedures. Participants will enhance their understanding of the various procedures and the associated risks and benefits through the hands-on practicum. The relevant review of the anatomy will include airway, chest cavity and vascular access landmarks. Key opinion leaders, nationally known EMS medical directors, and emergency medical services providers serve as faculty for this program.

Under expert instruction, participants will have the opportunity to practice the following procedural skills: basic airway management, direct and video laryngoscope intubation, intraosseous access and various other emergency procedures. The participants will have the opportunity for anatomical exploration as it relates to these procedures providing a unique appreciation of the anatomy and the impact of the disease process. An analysis of the unnecessary risk and the potential for complications when these procedures are performed in suboptimal conditions will be explored.
Jacob Keeperman, MD, Course Director
1:00 - 5:00 p.m. Managing the Airway & a Lot More
Airway and ventilation management remains one of the most important and still controversial areas of prehospital care.  It is far more than just trying to place a tube.  Prior courses only focused on devices, not processes.  The 2017 course will focus on all aspects of airway management, including real time "difficult" airway videos for discussion and managing and monitoring the tube.
Marvin A. Wayne, MD, Course Director
7:30 - 11:30 a.m. EMS Faculty Development
This ½ day workshop will be a combination of lectures and small groups helping EMS Faculty develop effective methods for evaluating performance, providing mentoring for EMS fellows, and helping to improve the quality of EMS education provided at your institution. This workshop will also meet the ACGME requirement for faculty development for accredited EMS fellowships.
Debra Perina, MD, Course Director​
12:00 - 4:00 p.m. Preparing Your Research for Publication
The final step in any research project is publication, and writing up a project for submission to a journal requires a very distinct skill set.  This workshop will begin with a didactic session on converting a research project into a publishable paper, focusing on the mechanics and style of scientific writing, and on creating a paper that will stand up to the peer-review process.  This will be followed by an interactive session during which participants will examine draft EMS research papers (submitted by registrants and circulated to attendees a few weeks before the workshop) and re-write sections, with the goal of creating publishable papers.  The focus will be on aspects of writing specific to the EMS literature.
David Cone, MD, Course Director
4:00 - 6:00 p.m. COMMITTEE MEETING - S&P
4:00 - 6:00 p.m. COMMITTEE MEETING - Council of EMS Fellowship Directors
6:00 - 6:45 p.m.New Member Reception
6:45 - 8:45 p.m.Welcome Reception in the Exhibit Hall
Tuesday, January 24, 2017
7:00 - 8:00 a.m.PEC Breakfast (invitation only)
7:00 - 8:00 a.m.Continental Breakfast
8:00 - 8:15 a.m.Welcome & President's AddressJane Brice, MD, MPH, NAEMSP President; Paul Rostykus, MD, MPH Program Chair
SAFETY

8:15 - 9:45 a.m.

1.5 hrs.

Opening Keynote Presentation - What Safety Can EMS learn from aviation and safety engineering? In this session, Dr. Fairbanks will bring together two complex, high-risk industries, both of which have a history of strong hierarchical cultures and will bring an inspiring perspective that promises to change the way that attendees think about safety.Terry Fairbanks, MD

9:45 - 10:15 a.m.

0.5 hrs.

Evidence-Based Guidelines for Fatigue Management in EMS
This presentation will provide a summary of findings from the NHTSA-funded project to develop evidence-based guidelines for fatigue risk management in the EMS setting.
Daniel Patterson, PhD, NRP

10:00 - 10:15 a.m.

0.25 hrs.

1st EMS Article You Don't Want to Miss

Join the presenters as they review the first of their 5 top articles in EMS practice from 2016. Learn how this one might affect your practice and how the information can put to use immediately.

Blair Bigham, MD, MSc, ACPf
Michael Millan​​​, MD, MPH
Jon Rittenberger, MD,
MS
10:15 - 10:45 a.m.Break in the Exhibit Hall

10:45 - 11:45 a.m.

1.0 hrs.

Research Oral PresentationsDaniel Patterson, PhD, NRP, Research Committee Chair

11:45 a.m. - 12:30 p.m.

0.75 hrs.

Improving Patient and Worker Safety in a Moving Ambulance
This presentation will include a review of the last 10 years of ambulance vehicle safety research and measures to implement those findings into ambulance regulations and manufacture.
James D. Green
12:30 - 1:45 p.m.Boxed Lunches in Exhibit Hall/Committee Meetings
GEOGRAPHIC

1:45- 2:45 p.m.

1.0 hrs.

Pulse Nightclub Shooting-Lessons Learned from Orlando
In the early hours of June 12, 2016, an attacker entered the Pulse nightclub in Orlando, Florida and began shooting. The attack and subsequent hostage situation lasted over three hours and resulted in over a hundred victims, including fifty fatalities.   This presentation will discuss the response from the Orange County EMS System, from the initial encounter through the mass casualty incident.   This response included dozens of first responders from multiple agencies on scene, activation of emergency intake plans at our local hospitals, coordination with several local, state, and federal law enforcement agencies, and collaboration with elected leadership from across the region. Included will be the lessons learned regarding our approach to mass shootings, hostage situations, mass fatality events, and crisis assistance.  
Chris Hunter, MD

2:45 - 3:15 p.m.

0.5 hrs.

Remote EMS
EMS life in remote parts of the country can be quite different than in urban and suburban areas where most of the U.S. population lives. This session will include a description of some of the differences and how it affects EMS practice for the rest of us.
Michael Levy, MD, FACEP, FACP
3:15 - 3:45 p.m.Break in the Exhibit Hall

3:45 - 4:45 p.m.

1.0 hrs.

Research Oral PresentationsDaniel Patterson, PhD, NRP, Research Committee Chair

4:45 - 6:00 p.m.

1.25 hrs.

Poster Session #1
4:45 - 6:00 p.m. Innovations in EMS Fellowship Education Poster SessionDavid Cone, MD
6:00 - 10:00 p.m. Distinctly Canadian WorkshopRichard Dionne, MD, Course Director
Wednesday, January 25, 2017
7:00 - 8:00 a.m.Continental Breakfast 
DEMOGRAPHIC 

8:00 - 8:30 a.m.

0.5 hrs.

 

Palliative, Hospice & End-of-Life Issues Affecting EMS
There is much confusion in EMS surrounding differences in palliative care and hospice, MOST/POLST, advance directives and DNRs. In addition to clinical challenges, the social aspects, financial challenges and provider feelings on dealing with end-of-life issues complicate these responses. The presenter will facilitate a discussion on differences in palliative and hospice care and the effect on EMS and review the science on MOST/POLST, DNRs and EMS challenges regarding these patients. Participants will then review novel programs that are using EMS and community paramedics that partner with hospice providers to improve end-of-life experiences for these patients and their families.

Jeff K. Beeson, DO

8:30 - 9:00 a.m.

0.5 hrs.

Humans are More Important than Hardware: Cutting Edge Concepts in First Responder Resiliency
The presenter will discuss how to organizationally approach individual resiliency using a proven method developed by U.S. Special Operations Command for its elite forces.
Col Chetan Kharod, MD, MPH

9:00 - 9:30 a.m.

0.5 hrs.

Management of the Child with Special Healthcare Needs: Tips and Tools for EMS
The presenter will provide assessment and treatment tips and tools for EMS providers encountering growing numbers of children with complex medical histories. These children often require emergent life-saving treatment that differs from many EMS pediatric protocols. Tips on handling these children will be discussed. Many states and regions have implemented programs based on the AAP Emergency Information Form but now includes guidelines or recommendations for emergency treatment based on the specific needs of the child.
Angela Cunningham, RN

9:30 - 10:30 a.m.

1.0 hrs.

Research Oral PresentationsDaniel Patterson, PhD, NRP, Research Committee Chair
10:30 - 11:00 a.m.Break in the Exhibit Hall

11:00 - 11:30 a.m.

0.5 hrs.

Paramedic-Initiated Medical Screening & Clearance of Psychiatric Patients: Have We Lost Our Minds?
The presenter will review a year-long, IRB-approved project evaluating the safety and efficacy of paramedic-initiated medical screening and clearance of psychiatric patients in a busy northern California EMS system.  The presenter will discuss the protocol and training, as well as share the results of over 1,000 patient contacts, including cost savings to the system, any patient risk/harm, lessons learned and best practices for developing similar programs in other systems.
Kevin Mackey, MD

11:30 - 11:45 a.m.

0.25 hrs.

2nd EMS Article You Don't Want to Miss
Join the presenters as they review the second of their top 5 articles in EMS Practice from 2016. Learn how this one might affect your practice and how the information can be put to use immediately.
Blair Bigh​am, MD, MSc, ACPf
Michael Millin, MD, MPH
Jon Rittenberger, MD, MS

11:45 a.m. - 12:15 p.m.

0.5 hrs.

Improving Pediatric Patient Safety: Lessons Learned from the Children's Safety Initiative EMS & Future DirectionsGarth Meckler, MD, MSHS
Matthew Hansen, MD, MCR
12:15 - 1:30 p.m.Boxed Lunches in Exhibit Hall/Committee Meetings


CONCURRENT SESSIONS

Concurrent Session A - Research Presentations
​1:30 - 2:30 p.m.
​Research Presentations​Daniel Patterson, PhD, NRP, Research Committee Chair
2:30 - 3:00 p.m.Break 
3:00 - 4:00 p.m. Research PresentationsDaniel Patterson, PhD, NRP, Research Committee Chair
Concurrent Session B - Life-Long Learning & Self-Assessment (LLSA)
​1:30 - 4:00 p.m.
(2:30 - 3:00 p.m. break)
2.0 hrs.
EMS Lifelong Learning & Self-Assessment Articles
A panel will present a fast paced, high yield review of the EMS LLSA articles. Diplomats and non-diplomats are welcome to join us as we take a critical look at these practice-changing articles and discuss their relevance to prehospital providers. This session will prepare ABEM diplomates to successfully complete the LLSA exam. Attendees are encouraged to review the LLSA articles prior to the session.
​Jacob ​​Keeperman, MD
Michael Lohmeier, MD
Brian Clemency, DO, MBA
Adam Frisch, MD
Andy McCoy, MD, MS​
Concurrent Session C - EMS Esoterica EMS Esoterica from the EMS Core Content for EMS Fellows & Practicing EMS Medical Directors
These sessions include four, 30-minute presentations covering EMS topics in the core curriculum that are difficult for many fellowship directors to cover or provide experience.  Stacy Weisberg, MD, MPH, Course Director
1:30 - 2:00 p.m. Field Amputations Jeffrey Ho, MD
2:00 - 2:30 p.m. Perimortem Cesarean SectionChristian Martin-Gill,  MD, MPH
2:30 - 3:00 p.m.Break 
3:00 - 3:30 p.m. Prehospital Death NotificationDarren Braude, MD, EMT-P
3:30 - 4:00 p.m. Immediate Danger to Life & Health EnvironmentsRick​y Kue, MD, MPH

4:00 - 5:15 p.m.

1.25 hrs.

Poster Session #2
5:00 - 6:00 p.m.NREMT Reception
Thursday, January 26, 2017
7:00 - 8:00 a.m.Continental Breakfast
7:00 - 8:00 a.m.COMMITTEE MEETINGS
LATE BREAKING

8:00 - 8:30 a.m.

0.5 hrs.

Social Media & NAEMSP
The NAEMSP Podcast crew will have spent five days visiting with NAEMSP 2017 attendees and presenters.  What are the highlights they can share from NAEMSP 2017 and how can EMS medical directors use social media to spread the word?
Philip Moy, MD
Scott Goldberg, MD
​Jeremiah Escajeda, MD
Joelle​ Donofrio, DO

8:30 - 9:00 a.m.

0.5 hrs.

Implementing Evidence-Based Protocols
Over the last few years, there has been a concerted effort to complete high-quality, evidence-based guidelines (EBG) specific to EMS. Incorporating evidence into protocols should be accomplished when new evidence is available. Some states have trialed state-wide protocols based on EBG to facilitate their acceptance by local EMS. The presenters will describe how states, regions and local agencies can use EBG to provide the best patient care.
Peter P. Taillac, MD
​Matt Sholl, MD, MPH, FACEP

9:00 - 10:00 a.m.

1.0 hrs.

Research Lightening Oral Presentations - Top Posters-Daniel Patterson, PhD, NRP, Research Committee Chair
10:00 - 10:30 a.m.Break

10:30 - 11:00 a.m.

0.5 hrs.

Reimbursement of EMS Medical Direction
Presenters will discuss current pilots/programs in place and strategies to obtain reimbursement or financial sustainability of such models.
Jeff K. Beeson, DO

11:00 a.m. - 12:00 p.m.

1.0 hrs.

EMS Experts in the Hot Seat
Do you have a question or situation about your medical direction that's been bugging you? We've put together a panel of experts representing the various aspects of EMS medical direction to give input and advice on your individual questions. We don't promise to fix all your problems, but we'd like to tackle whatever you're up against. Please come with questions ready. Panelists are experienced in: Large systems, small/rural systems, private companies, government/county systems, local level, state level, ground service and air service. We will try to be prepared for whatever you throw at us. Even if you don't have a burning question, come join us for what will certainly be an awesome discussion.
John Gallagher, MD, FACEP,
12:00 - 1:30 p.m.Awards Luncheon
TAKE HOME MESSAGES

1:45 - 2:15 p.m.

0.5 hrs.

Integrating Military and Civilian Trauma Systems to Achieve Zero Preventable Deaths-Implications for EMS from the NAS Report
This presentation will cover the IOM report recommending the optimal integration of civilian and military trauma systems, with an emphasis on transitioning lessons learned from this current war and promoting optimal training for the next year.
Douglas Kupas, MD

2:15 - 3:00 p.m.

0.75 hrs.

Calling a Code Alert on our Mental Health
Suicide by one of our EMS co-workers is a devastating event for the victim, family and our EMS workforce.  Learn how we might detect and prevent these tragic events.
​Ann Marie Farina
Christopher Colwell, MD, FACEP
3:00 - 3:30 p.m.Break

3:30 - 4:00 p.m.

0.5 hrs.

Signing Your Life Away: EMS Medical Director Credentialing of EMS Providers

As EMS medical directors we all credential our EMS providers, sometimes through a detailed and formal process and sometimes otherwise.  Regardless of what term you use, what does "credentialing" imply?  What are the benefits and liabilities for us signing on the dotted line? The recently passed "DEA Bill" (HR 4365), for the first time mentions "EMS Medical Director" and "credentialing" in federal law and the NAEMSP Board of Directors recently approved the position paper "Clinic​​al Credentialing of EMS Providers." John M Gallagher will describe the credentialing concept in light of these new documents as well as precautions and pitfalls.  He will provide examples of how credentialing might happen in various EMS systems, large and small. You can expect to take home some ideas about how to improve credentialing in your EMS system. 
John Gallagher, MD, FACEP

4:00 - 4:30 p.m.

0.5 hrs.

The White House "Stop the Bleed" Campaign: Progress Made and Efforts Needed
The presenters will provide a summary of recent and upcoming EMS advocacy efforts to improve the care of our patients and the EMS work environment.
Ritu Sahni, MD, MPH
Richard Hunt, MD, FACEP

4:30 - 5:00 p.m.

0.5 hrs.

Finishing Out the Top 5 Articles You Probably Haven't Read but Should, 2016 Edition
Join the presenters as they finish out their review of the remaining 3 top articles in EMS practice from 2016. Learn how each affects your practice and how the information can be put to use immediately.
Blair Bigham, MD, MSc, ACPf
Mich​​​ael Millin, MD, MPH
​Jon Rittenberger, MD, MS
5:00 – 6:00 p.m. Closing Reception 

Total Contact Hours: 42.5 (21.5+21)
Pre-Conference = 21.5 (MDC Course)
Day 1 = 7.75
Day 2 = 7.00​
Day 3 = 6.25
                21.0​